Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Cardiovasc Drugs. 2006;6(2):77-86.

Mechanisms, manifestations, and management of digoxin toxicity in the modern era.

Author information

  • 1Department of Pharmacy Practice, University of Illinois at Chicago, Chicago, Illinois 60612, USA. jbauman@uic.edu

Abstract

Because of the common use of digoxin and because of its narrow therapeutic index, digoxin toxicity has been prevalent historically and, therefore, most clinicians are well aware of the classical dose/concentration-related signs and symptoms of toxicity. Yet, in the modern era the incidence of digoxin toxicity has been declining for a variety of reasons, including a new (lower) therapeutic range, the development of more effective drug therapies for heart failure, and more accurate dosing methods. In addition, digoxin toxicity, once commonly fatal, can now be quickly and effectively treated by the emergency administration of antidigoxin Fab fragments. Indeed, it may be possible to expand the use of Fab fragments to select patients with non-life-threatening digoxin toxicity, in order to save costs and improve patient comfort. Most cases of digoxin toxicity are caused by inappropriately high dosages, which are usually prescribed in the setting of renal dysfunction, while other cases can be attributed to system errors such as multiple prescriptions, poor patient counseling, or errors in transcribing. With modern computerized prescribing systems, such as direct physician order entry and prompts that alert the clinician to the potential for error, it is possible to decrease the incidence of digoxin toxicity even further. A realistic goal is to nearly eradicate once commonplace digoxin toxicity or at least make its occurrence a rare event.

PMID:
16555861
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk